What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 29, 11:03 AM EST, 2 hours 50 minutes earlier.
Area forecast discussion, Aug 29, 11:03 AM EST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1203 PM EDT Sun Aug 29 2021
.SYNOPSIS...
Hot and humid weather, along with daily scattered showers and
thunderstorms, will persist into the beginning of the workweek.
Rain chances increase significantly by mid-week as the remnants
of Ida approach the central Appalachians. In the wake of Ida,
high pressure will build in from the northwest for next weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1145 AM EDT Saturday...
Split window satellite imagery shows a differential heating
interface along a frontal boundary stretching from north and
eastern VA and into the Carolinas. Separately, an outflow
boundary which originated from last night's convection in the
region was in a west to east orientation and had moved south
over the Carolinas. These two boundaries will help focus
convection in the region this afternoon and evening.
Scattered thunderstorms will start bubbling up around 1-2 PM
over the higher terrain and near the differential heating
boundary. Storm motion will be slow and mainly easterly, but
expect some erratic motions eventually depending on outflow
interactions. PVA rounding the top of the ridge will help
prolong convection somewhat overnight.
Adjusted PoPs/temperatures/sky cover based on the above ideas.
As of 700 AM EDT Saturday...
Modest adjustments to the forecast this morning, basically to
account for increased clouds across the Piedmont. Otherwise, the
forecast package is mainly on track.
As of 500 AM EDT Saturday...
Rainfall has ended for the night across the Piedmont, and
satellite imagery/surface observations indicate another round of
patchy mountain valley fog developing. Expect this fog to linger
through around 9 am as in past mornings, before burning off in
another day of strong heating. Afternoon highs will again range
from the mid 80s across the mountains to the upper-80s to mid-
90s across the Piedmont.
Surface observations indicate that an outflow boundary from last
night's thunderstorms is spreading westward from the Piedmont to
the mountains, where it will likely settle as it loses
momentum. Believe this boundary will serve as the focus for
another round of showers and storms that will develop this
evening across the mountains and foothills. These storms will
again have the potential for producing localized heavy rain and
perhaps strong winds. Given the potential for deep instability
to linger late into the evening, these storms may survive into
early Monday morning before finally fading away.
For Monday, expect better coverage of showers and thunderstorms
during the afternoon and evening as a cold front approaches from
the north. Warm air pooling ahead of the front will make for
another day of afternoon highs reaching the 90s across the
Piedmont, with the heat index approaching 100F in spots during
mid-afternoon.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
As of 400 AM EDT Sunday...
Increased rainfall with the approach of the remnants of Ida...
Looking to Monday night, expect scattered showers and
thunderstorms to persist into the early hours of Tuesday before
gradually fading out as the cold front continues to drift
southward toward the Ohio River from the Great Lakes region.
Despite Ida beginning to make a more northeasterly shift on
Tuesday morning, the deeper moisture associated with the storm
will remain west of the central Appalachians, making for only
spotty showers and thunderstorms through the day, mainly across
the mountains. Increasing high clouds from the storm will help
to limit afternoon heating, holding afternoon highs a few
degrees cooler than in recent days.
By late Tuesday evening, showers will begin to transition to
continuous rainfall as Ida begins to pass across eastern
Kentucky. At this point, we begin to see differences among the
weather forecast models as to how quickly the remnants of Ida
pass across the Appalachians toward New England. With
precipitable water values quickly ramping up to as high as 2.25"
inches, indicating a very moist atmosphere, confidence is
increasing in the likelihood of heavy rain and the potential for
localized flash flooding heading into the daytime hours of
Wednesday. Locations west of the Blue Ridge have been outlooked
for a marginal risk of excessive rainfall through sunrise
Wednesday.
The brunt of the rainfall is still expected to pass across the
central Appalachians and lower Mid-Atlantic on Wednesday, and
with it the greatest potential for any flooding. Still a little
too early to discuss storm total rainfall amounts, given
differences in the timing among the weather forecast models.
Expect rainfall will diminish from west to east during the
evening as the system passes, drawing the cold front to our
north across our area. Weather forecast models are in good
agreement that drying will take place Wednesday night as a large
area of Canadian high pressure approaches from the northwest,
though lingering upslope rain showers can still be expected
overnight.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 400 AM EDT Sunday...
High pressure will take over the weather pattern for the end
of the week...
By sunrise Thursday, any residual showers left from the passage
of Ida will be quickly diminishing as drier air associated with
a large area of Canadian high pressure builds in from the
northwest. As such, expect mostly clear skies through the period
with significantly lower afternoon humidity than we've seen in
recent weeks. Also a noticeable chill to the air both Friday and
Saturday night as temperatures dip into the 50s, possibly even
some 40s in spots across the mountains. Afternoon highs will
range from the mid 70s to low/mid 80s.
&&
.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
As of 1200 PM EDT Sunday...
Expect widespread VFR conditions through the afternoon hours,
weather forecast models are still indicating an upper level
disturbance passing across the central Appalachians during early
evening that will support the development of spotty showers and
storms along the crest of the Blue Ridge during evening.
Locally strong winds and brief reductions in visibility inside
the downpours are expected. Believe convection will linger into
the early morning hours of Monday north of Highway 460. Patchy
fog is expected again early Monday, though believe the extent of
which will depend on the amount of residual cloud cover.
Extended Aviation Discussion...
No changes in the extended aviation forecast as periods of
diurnal thunderstorms and morning fog are expected on Monday and
Tuesday. Tropical moisture and more widespread rainfall chances
arrive by mid week, especially when what's left of Ida arrives
Wednesday/Wednesday night. Morning fog will continue to favor
the mountain valleys and areas that receive rainfall each day,
and will be slow to mix out.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...NF
NEAR TERM...NF/SH
SHORT TERM...NF/VFJ
LONG TERM...NF/VFJ
AVIATION...NF/SH/WP
Hazardous weather outlook, Aug 29, 1:52 PM EST, 1 minute before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
252 PM EDT Sun Aug 29 2021
NCZ001>006-018>020-VAZ007-009-010-015-043-044-058-059-WVZ042-043-
301900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Grayson-Henry-Pittsylvania-Halifax-
Charlotte-Mercer-Summers-
252 PM EDT Sun Aug 29 2021
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and southeast West Virginia.
.DAY ONE...This afternoon and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Confidence is increasing that the remnants of Hurricane Ida will
bring the potential for heavy rain and localized flooding to the
region Wednesday and Wednesday night. Continue to monitor the latest
forecasts for any changes in Ida's track and timing.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ011>014-016>020-022>024-032>035-045>047-WVZ044-507-508-301900-
Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Campbell-Appomattox-Buckingham-Monroe-Eastern Greenbrier-
Western Greenbrier-
252 PM EDT Sun Aug 29 2021
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.
.DAY ONE...This afternoon and tonight.
Widely scattered showers and thunderstorms continue this evening
mainly across the mountains and foothills. A few of these storms
will have the potential to produce damaging winds and locally heavy
rainfall that may result in flash flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Confidence is increasing that the remnants of Hurricane Ida will
bring the potential for heavy rain and localized flooding to the
region Wednesday and Wednesday night. Continue to monitor the latest
forecasts for any changes in Ida's track and timing.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 29, 11:54 AM EST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1254 PM EDT Sun Aug 29 2021
WVZ507-508-291730-
Western Greenbrier WV-Eastern Greenbrier WV-
1254 PM EDT Sun Aug 29 2021
...A strong thunderstorm will impact portions of southwestern
Greenbrier County through 130 PM EDT...
At 1253 PM EDT, Doppler radar was tracking a strong thunderstorm over
Meadow Bluff, or near Rupert, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Asbury...
and Meadow Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3795 8044 3772 8057 3782 8073 3785 8077
3795 8070
TIME...MOT...LOC 1653Z 283DEG 11KT 3786 8068
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
PWSpecial weather statement, Aug 29, 11:57 AM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1257 PM EDT Sun Aug 29 2021
WVZ043-291730-
Summers WV-
1257 PM EDT Sun Aug 29 2021
...A strong thunderstorm will impact portions of southern Summers
County through 130 PM EDT...
At 1256 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bluestone State Park, or near Pipestem, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hinton...
Pipestem...
Buck...
Bluestone State Park...
Talcott...
Indian Mills...
and Pipestem Resort State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
If on or near Bluestone Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3769 8090 3767 8090 3768 8088 3770 8088
3767 8069 3752 8080 3743 8086 3753 8102
3770 8091
TIME...MOT...LOC 1656Z 290DEG 10KT 3758 8091
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
PWSpecial weather statement, Aug 29, 12:31 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
131 PM EDT Sun Aug 29 2021
WVZ043-044-291800-
Summers WV-Monroe WV-
131 PM EDT Sun Aug 29 2021
...A strong thunderstorm will impact portions of southeastern
Summers and southwestern Monroe Counties through 200 PM EDT...
At 131 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lick Creek, or near Pipestem, moving southeast at 5 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Red Sulphur Spring...
Indian Mills...
Bozoo...
Lick Creek...
and Buck.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
If on or near Bluestone Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3757 8068 3742 8083 3746 8090 3749 8094
3761 8082
TIME...MOT...LOC 1731Z 295DEG 6KT 3750 8089
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
PWSpecial weather statement, Aug 29, 1:00 PM EST, 53 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
200 PM EDT Sun Aug 29 2021
VAZ020-291830-
Bath VA-
200 PM EDT Sun Aug 29 2021
...A strong thunderstorm will impact portions of central Bath County
through 230 PM EDT...
At 200 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mountain Grove, or near Hot Springs, moving southeast at 10 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Warm Springs...
Hot Springs...
Bacova Junction...
Lake Moomaw...
and Mountain Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3813 7967 3795 7977 3804 7997 3808 7995
3810 7993 3812 7994 3814 7994 3815 7992
TIME...MOT...LOC 1800Z 292DEG 8KT 3808 7991
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
PWSpecial weather statement, Aug 29, 1:18 PM EST, 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
218 PM EDT Sun Aug 29 2021
VAZ020-291845-
Bath VA-
218 PM EDT Sun Aug 29 2021
...A strong thunderstorm will impact portions of
northeastern Bath County through 245 PM EDT...
At 217 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Mountain Grove, or 9 miles north of Warm Springs,
moving east at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Burnsville...
and Williamsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3822 7971 3820 7956 3818 7951 3817 7952
3815 7953 3817 7949 3817 7944 3816 7944
3810 7949 3808 7949 3812 7966 3814 7987
3825 7983 3825 7982 3827 7980
TIME...MOT...LOC 1817Z 288DEG 10KT 3819 7980
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
VFJSpecial weather statement, Aug 29, 1:21 PM EST, 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
221 PM EDT Sun Aug 29 2021
VAZ019-020-WVZ507-291845-
Bath VA-Alleghany VA-Eastern Greenbrier WV-
221 PM EDT Sun Aug 29 2021
...A strong thunderstorm will impact portions of
north central Alleghany, southwestern Bath Counties in west central
Virginia and east central Greenbrier Counties in southeastern West
Virginia through 245 PM EDT...
At 221 PM EDT, Doppler radar was tracking a strong thunderstorm over
Neola, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Clifton Forge...
Neola...
Warm Springs...
Hot Springs...
Lake Moomaw...
Douthat State Park...
and Ingalls Field.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3805 7975 3781 7980 3791 8025 3804 8021
3804 8016 3806 8011 3806 7998 3807 7996
TIME...MOT...LOC 1821Z 274DEG 21KT 3797 8014
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
VFJ